Skip Nav
What It's Like to Try a Sensory-Deprivation Flotation Tank
editor experiments
I Floated Away Back Pain and Stress in a Sensory-Deprivation Float Tank — and Loved It
Biggest Workout Mistakes, According to a Trainer
Trainer Tips
Even If You've Been Working Out For Years, You Could Still Be Making These Mistakes
Keto
Everything You Can Drink on the Keto Diet (Yes, It's More Than Just Water)
beachbody
I Traded CrossFit For 80 Day Obsession For 1 Week, and This Is What Happened
Can Coffee Boost Metabolism?
Weight Loss
What an Expert Wants You to Know About Drinking Coffee to Boost Your Metabolism

Does an IUD Give You Acne?

I Got an IUD and It Made Me Break Out Like Crazy — Here's Why

Photographer: Diggy LloydEditorial and internal use only.Not approved for print or advertising use.

I've struggled with acne since the beginning of my teenage years. Since I break out mostly on my chin, on my jawline, and above my lip, it's mostly hormonal acne, no thanks to my PCOS. And while my acne has ebbed and flowed over the years — some weeks I would have constant flare-ups and others I would be perfectly clear — I finally got it under control in the months leading up to my wedding.

Whether this was from me giving up sugar and dairy, adopting a grown-up skincare routine, or getting expensive facials every month, I wasn't sure. But I was glad my skin was finally clear for my November 2016 nuptials. Turns out, this clear skin was short-lived. After I got my IUD inserted in December 2016, my skin started breaking out again like crazy.

And it wasn't just small pimples; it was mostly big, deep, cystic acne that was painful and took forever to go away. After several visits to multiple dermatologists, they all pointed to the culprit: my IUD. Specifically, a well-known hormonal brand of IUD. Turns out, it's not unheard of to have your IUD worsen acne, especially if you've struggled with acne in the past. Kathleen Borchardt, MD, an OB/GYN with Houston Methodist, told POPSUGAR that acne is reported in about six to 15 percent of women who have a hormonal IUD.

ADVERTISEMENT

Why Does an IUD Give You Acne?

Which IUD you have can determine whether or not you experience breakouts. Hormone IUDs, such as Mirena, Skyla, Liletta, and Kyleena, contain progestin. This could be the culprit behind your zits.

"If a woman is prone to hormonal acne, then a hormonal IUD is likely to cause her acne to flare," Susan Bard, MD, of Manhattan Dermatology Specialists, told POPSUGAR. Hormonal IUDs can cause breakouts because they release progesterone, which can exacerbate acne.

"The progesterone component of IUDs have some androgenic properties, which can cause stimulation of oil glands in skin; hence, acne," OB/GYN Angela Jones, MD, told POPSUGAR.

For patients who are already prone to acne, Dr. Bard recommends a nonhormonal IUD, like the ParaGard, which is a copper IUD. Dr. Borchardt said nonhormone IUDs don't affect a woman's hormone cycle, so they shouldn't affect her acne.

Another option is to skip the IUD altogether and stick with an oral contraceptive. Some oral contraceptives may actually help clear up your skin, depending on what hormones are in them. If your pill has estrogen and progesterone, called a combined oral contraceptive, it could help combat acne. "Estrogen can help clear up the skin by counteracting androgenic hormones that trigger acne," Dr. Bard said.

However, there are other pills that just have progesterone, such as the mini pill, or some brands that have more progesterone than estrogen, which could make your acne worse. Be sure you explore these different options with your doctor to find the best contraception that works for you.

So, What Can You Do?

If your acne is particularly bothersome or painful, you may want to consider taking out your IUD. But you might not necessarily have to; talk with your dermatologist and OB/GYN to decide if you should switch to another form of contraception to treat your skin.

As for clearing up your breakouts, visit your dermatologist, who can guide you on an effective course of treatment, which may include an oral prescription and/or topical treatments. Since everyone's skin is different, he or she will be able to help you create a skincare routine that works for you.

Personally, I left my hormonal IUD in and deal with my acne thanks to a new skincare routine and products recommended by my dermatologist. Although my breakouts are annoying and make me self-conscious, the ease and reliability of my IUD make it all worth it.

Image Source: POPSUGAR Photography / Diggy Lloyd
From Our Partners
What Not to Say to Single Women
How to Cope With Going Grey as a Teenager
Is It OK to Take Aspirin For a Sore Throat?
How to Set Fitness Goals
What It's Like to Try a Sensory-Deprivation Flotation Tank
Random Act of Kindness Experiment
Why I Love the Festive Season
My Husband Wasn't My Dream Guy
What Is Goat Yoga Like?
Jennifer Lopez Alex Rodriguez Gym Instagram Video
Is It OK to Take Ibuprofen For Sore Muscles?
Trainer's Tips For an Effective Fitness Plan
From Our Partners
Latest Health & Fitness
All the Latest From Ryan Reynolds